Revista de la
Unión Matemática Argentina
Homogeneous weight enumerators over integer residue rings and failures of the MacWilliams identities
Jay A. Wood
Volume 64, no. 2 (2023), pp. 333–353

Download PDF


The MacWilliams identities for the homogeneous weight enumerator over $\mathbb{Z}/m\mathbb{Z}$ do not hold for composite $m \geq 6$. For such $m$, there exist two linear codes over $\mathbb{Z}/m\mathbb{Z}$ that have the same homogeneous weight enumerator, yet whose dual codes have different homogeneous weight enumerators.


  1. N. Abdelghany and J. A. Wood, Failure of the MacWilliams identities for the Lee weight enumerator over $\mathbb{Z}_m$, $m\geqslant 5$, Discrete Math. 343 (2020), no. 11, 112036, 12 pp. MR 4119402.
  2. K. Bogart, D. Goldberg, and J. Gordon, An elementary proof of the MacWilliams theorem on equivalence of codes, Inf. Control 37 (1978), no. 1, 19–22. MR 0479646.
  3. I. Constantinescu and W. Heise, A metric for codes over residue class rings of integers, Problems Inform. Transmission 33 (1997), no. 3, 208–213. MR 1476368.
  4. H. Gluesing-Luerssen, Partitions of Frobenius rings induced by the homogeneous weight, Adv. Math. Commun. 8 (2014), no. 2, 191–207. MR 3209298.
  5. M. Greferath, Orthogonality matrices for modules over finite Frobenius rings and MacWilliams' equivalence theorem, Finite Fields Appl. 8 (2002), no. 3, 323–331. MR 1910395.
  6. M. Greferath and S. E. Schmidt, Finite-ring combinatorics and MacWilliams' equivalence theorem, J. Combin. Theory Ser. A 92 (2000), no. 1, 17–28. MR 1783936.
  7. A. R. Hammons, Jr., P. V. Kumar, A. R. Calderbank, N. J. A. Sloane, and P. Solé, The $Z_4$-linearity of Kerdock, Preparata, Goethals, and related codes, IEEE Trans. Inform. Theory 40 (1994), no. 2, 301–319. MR 1294046.
  8. T. Honold and A. A. Nechaev, Weighted modules and representations of codes, Problems Inform. Transmission 35 (1999), no. 3, 205–223. MR 1730800.
  9. J. MacWilliams, Error-correcting codes for multiple-level transmission, Bell System Tech. J. 40 (1961), 281–308. MR 0141541.
  10. J. MacWilliams, Combinatorial Problems of Elementary Abelian Groups, Thesis (Ph.D.)–Radcliffe College, 1962. MR 2939359.
  11. J. MacWilliams, A theorem on the distribution of weights in a systematic code, Bell System Tech. J. 42 (1963), 79–94. MR 0149978.
  12. J. A. Wood, Duality for modules over finite rings and applications to coding theory, Amer. J. Math. 121 (1999), no. 3, 555–575. MR 1738408.
  13. J. A. Wood, Foundations of linear codes defined over finite modules: the extension theorem and the MacWilliams identities, in Codes Over Rings, 124–190, Ser. Coding Theory Cryptol., 6, World Sci. Publ., Hackensack, NJ, 2009. MR 2850303.
  14. J. A. Wood, Some applications of the Fourier transform in algebraic coding theory, in Algebra for Secure and Reliable Communication Modeling, 1–40, Contemp. Math., 642, Amer. Math. Soc., Providence, RI, 2015. MR 3380375.